Mood Swings, Medication, and Multiple Sclerosis

Lisa Emrich Health Guide September 01, 2009
  • This post is for the women living with MS and the caregivers who live with the women living with MS.  (are you with me so far?)  Today, I’d like to talk about premenstrual syndrome, emotional volatility, and multiple sclerosis.  Men, you may want to stick around for this discussion; it just might affect you too.

     

    There are several small studies which have explored the relationship between the menstrual cycle and pseudoexacerbations in MS.  One such study investigated the role of body temperature and use of aspirin as prevention, published by Dr. Dean Wingerchuk and Dr. Moses Rodriguez in the Archives of Neurology 2006;63:1005-1008.  Another article, Understanding Fluctuations of Multiple Sclerosis Across the Menstrual Cycle by Dr. Maria Houtchens, Ninel Gregori, and Dr. John Rose, was published by the Consortium of Multiple Sclerosis Centers.

     

    Anecdotally, there are a number of MS bloggers who discuss this very phenomenon of increased symptoms in their monthly lives.

     

    Before developing MS, I never experienced severe premenstrual symptoms nor the related emotional swings.  Honestly, I didn’t.  (Please don’t throw any tomatoes at me.)  Sure, I had painful cramping that would keep me in bed and a heavy flow which would last a full week. But really it was only the intense craving for chocolate and insatiable hunger which clued me in what time of the month it was, if I had forgotten.

     

    After being diagnosed with MS, I began taking daily injections of Copaxone.  This was in December 2005.  I was stressed about finances and trying to deal with the uncertainty of multiple sclerosis.  It was to be the first Christmas in a new relationship - Christmas and New Year’s being a difficult time for me anyways.  And....I was beginning another relapse only weeks after completing intense rehabilitation to regain strength and mobility in my left hand from the previous relapse.

     

    Can we all ask together now - Lisa, were you under a tad bit more stress than usual?

     

    Yes.  Yes, I was.  So I didn’t think much of the short temper and volatile emotions I displayed.  I tried hard to relax and rediscover my normally calm self.  After a few days, I felt normal, emotionally.  Whew!

     

    Next month, I was undergoing 5-days of Solumedrol for the relapse and knew that I would feel LOUSY.  So steroids were to blame for the volatile emotions.  But the following month, I didn’t really have an excuse.

     

    It was sometime during those first six months on Copaxone that I asked the Shared Solutions nurse about my experience.  For those who don’t know, the nurses at Shared Solutions call frequently during the first year you are on Copaxone to ask you questions and to answer any questions you may have.  In addition to the assistance given, it is a way for Teva to monitor side-effects experienced by large groups of patients.

     

    So I asked the nurse - Have any patients reported symptoms similar to premenstrual syndrome?  I find myself extremely irritable and experiencing wide mood swings which seem to correlate each month with my cycle.

  •  

    She took a few minutes to look up some information.  At first she said - No.  But then she said - Let me search in a different way.  Yes, in fact, there have been reports of menstrual irregularities, mood swings, and changes in menstrual symptoms.

     

    Ah.  Now that I knew this experience was ‘normal’ then I could learn to accept it as part of my life.  An example of knowledge leading to empowerment.

     

    Why is this topic on my mind lately?  Well, Friday I was informed about something which made me very much unhappy - ok, to be honest, I was fuming mad, furious, frustrated.  Saturday, I was less angry but feeling weepy...and sleepy.  I even took a 4-hour nap.

    In the evening on Saturday, I had an “aha” moment.  I discovered what was behind at least half of that anger I felt.  It wasn’t injustice in the world.  It wasn’t the depression monster looming large.  It wasn’t even the little kid inside who feels invisible.

     

    It was the emotional volatility which cycles in and out most months.  Whether this body and mind is subject to the same hormonal swings of any other 40-year old, or whether the PMS-free years have caught up with me, or whether it truly is the Copaxone which causes this frightful creature to emerge every so often, it doesn’t matter.

     

    Learning to live with MS takes learning to be flexible within fluctuating circumstances.  Symptoms change, abilities change, situations change.  We must be accepting and flexible, especially with ourselves, otherwise we will break.

     

    My questions to you today are: Have you noticed increased emotional volatility after being diagnosed with MS?  Do you use Copaxone and, if so, do your emotions tend to swing more widely?

     

    And to the men who are using Copaxone: Do you also experience monthly fluctuations in your mood and irritability?  Men experience periodic hormonal changes, too.

     

     


    More Posts in this Series:

    Mood Swings, Medication, and Multiple Sclerosis

    Mental Health, Mood, and MS: A Fresh Look

    Mental Health and MS: Depression Symptoms

    Mental Health and MS: Depression Causes

    Mental Health and MS: Depression Treatments

    Positive Steps to Take When You are Stressed and Depressed

    Mental Health and MS: Anxiety Disorders

     

     

    Lisa Emrich is author of the blog Brass and Ivory: Life with MS and RA and founder of the Carnival of MS Bloggers.